Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Analytic norms in Orlicz spaces

Authors: P. Hájek and S. Troyanski
Journal: Proc. Amer. Math. Soc. 129 (2001), 713-717
MSC (2000): Primary 46B03, 46B45
Published electronically: November 8, 2000
MathSciNet review: 1801996
Full-text PDF

Abstract | References | Similar Articles | Additional Information


It is shown that an Orlicz sequence space $h_M$ admits an equivalent analytic renorming if and only if it is either isomorphic to $l_{2n}$ or isomorphically polyhedral. As a consequence, we show that there exists a separable Banach space admitting an equivalent $C^\infty$-Fréchet norm, but no equivalent analytic norm.

References [Enhancements On Off] (What's this?)

  • [AHV] R. Aron, C. Hervés and M. Valdivia, Weakly continuous mappings on Banach spaces, J. Funct. Anal. 52 (1983), 189-204. MR 84g:46066
  • [BF] R. Bonic and J. Frampton, Smooth functions on Banach manifolds, J. of Math. and Mech. 15 (1966), 877-898. MR 33:6647
  • [D] R. Deville, Geometrical implications of the existence of very smooth bump functions in Banach spaces, Israel J. Math. 67 (1989), 1-22. MR 90m:46023
  • [DFH] R. Deville, V. Fonf and P. Hájek, Analytic and polyhedral approximation of convex bodies in separable polyhedral Banach spaces Israel J. Math. 105 (1998), 139-154. MR 99h:46006
  • [F] V. Fonf, One property of Lindenstrauss-Phelps spaces, Functional Anal. Appl. 13 (1979), 66-67.
  • [G] R. Gonzalo, Upper and lower estimates in Banach sequence spaces, Comment Math. Univ. Carolinae 36 (1995), 641-653. MR 97d:46020
  • [GJ] R. Gonzalo and J. A. Jaramillo, Smoothness and estimates of sequences in Banach spaces, Israel J. Math. 89 (1995), 321-341. MR 96h:46017
  • [H1] P. Hájek, Analytic renormings of $C(K)$ spaces, Serdica Math. J. 22 (1996), 25-28. MR 97h:46014
  • [H2] P. Hájek, Smooth norms that depend locally on finitely many coordinates, Proc. Amer. Math. Soc. 123 (1995), 3817-3821. MR 96e:46017
  • [H3] P. Hájek, Smooth functions on $C(K)$, Israel J. Math. 107 (1998), 237-252. MR 99k:46072
  • [L] D. H. Leung, Some isomorphically polyhedral Orlicz sequence spaces, Israel J. Math. 87 (1994), 117-128. MR 95f:46033
  • [LT] J. Lindenstrauss and R. R. Tzafriri, Classical Banach Spaces I: Sequences Spaces, Springer-Verlag, New York, 1977. MR 54:3344
  • [M] R. P. Maleev, Norms of best smoothness of Orlicz spaces, Z. Anal. Anwendungen 12 (1993), 123-135. MR 94m:46049
  • [MT1] R. P. Maleev and S. L. Troyanski, Smooth functions in Orlicz spaces, Contemp. Math. 85 (1989), 336-351. MR 90a:46034
  • [MT2] R. P. Maleev and S. L. Troyanski, Smooth norms in Orlicz spaces, Canad. Math. Bul. 34 (1) (1991), 74-82. MR 92j:46052
  • [P] A. Pelczynski, A property of multilinear operations, Studia Math. 16 (1957), 173-182. MR 20:221
  • [PS] A. Pelczynski and W. Szlenk, An example of a non-shrinking basis, Rev. Roumaine Math. Pures Appl. 10 (7) (1965), 961-966. MR 34:3284
  • [S] J. Schreier, Ein Gegenbeispiel zur Theorie der schwachen Konvergenz, Studia Math. 2 (1930), 58-62.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46B03, 46B45

Retrieve articles in all journals with MSC (2000): 46B03, 46B45

Additional Information

P. Hájek
Affiliation: Departamento Análisis Matemático, Universidad Complutense de Madrid, 28040 Madrid, Spain and Mathematical Institute, Czech Academy of Science, Žitná 25, Prague, Czech Republic
Address at time of publication: Department of Mathematics, Texas A&M University, College Station, Texas 77843

S. Troyanski
Affiliation: Departmento Análisis Matemático, Universidad Complutense de Madrid, 28040 Madrid, Spain and Department of Mathematics and Informatics, Sofia University, 5, James Bourchier Blvd., 1126 Sofia, Bulgaria

Keywords: Analytic norm, Orlicz space, polyhedral space
Received by editor(s): March 30, 1998
Received by editor(s) in revised form: November 25, 1998
Published electronically: November 8, 2000
Additional Notes: The second author was partially supported by NFSR of Bulgaria, Grant MM-808-98
Communicated by: Dale Alspach
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society